Open Access
May 2004 On Knots with trivial Alexander polynomial
Stavros Garoufalidis, Peter Teichner
J. Differential Geom. 67(1): 167-193 (May 2004). DOI: 10.4310/jdg/1099587731


We use the 2-loop term of the Kontsevich integral to show that there are (many) knots with trivial Alexander polynomial which do not have a Seifert surface whose genus equals the rank of the Seifert form. This is one of the first applications of the Kontsevich integral to intrinsically 3-dimensional questions in topology.

Our examples contradict a lemma of Mike Freedman, and we explain what went wrong in his argument and why the mistake is irrelevant for topological knot concordance.


Download Citation

Stavros Garoufalidis. Peter Teichner. "On Knots with trivial Alexander polynomial." J. Differential Geom. 67 (1) 167 - 193, May 2004.


Published: May 2004
First available in Project Euclid: 4 November 2004

zbMATH: 1095.57007
MathSciNet: MR2153483
Digital Object Identifier: 10.4310/jdg/1099587731

Rights: Copyright © 2004 Lehigh University

Vol.67 • No. 1 • May 2004
Back to Top